What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Nov 12, 1:07 AM EST, 28 minutes earlier.
Area forecast discussion, Nov 12, 1:07 AM EST, 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
107 AM EST Thu Nov 12 2020
.SYNOPSIS...
Moisture increases from the south through tonight...out ahead
of a cold front that is expected to cross the area Thursday. The
front then stalls along the southeast coast Friday. Another
cold front crosses the area late Sunday into Monday.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 955 PM EST Wednesday...
Evening wx analysis continues to show a plume of deep
tropical/Atlantic moisture being advected northward in between a
deep upper trough across the ern Rockies/High Plains and a
strong ridge a few hundred miles off the SE CONUS coast. At the
surface, a cold front was located from the ern Great Lakes SSW
to the Appalachians. PWs have increased to 1.8-2.2" across the
vast majority of the FA. Widespread showers (with isolated
lightning strikes) continue for much of the area this evening.
While there have not been any significant flooding issues so
far, rainfall totals have ranged from 2-4" with isolated values
up to 5" over the Piedmont and interior NE NC. Mild with
temperatures in the 70s this evening. Record highs have already
been set at ORF, ECG, and SBY today. Numerous showers will
continue across most areas during the next few hours.
Am still expecting a second round of moderate to heavy rainfall
(with embedded tstms) across the entire area overnight as
additional shortwave energy pushes across the area while the
aforementioned cold front continues to slowly push southward
toward the area. On average, expect 1.5-2.5" across the area
with this second round of rain tonight. Of course, locally
higher amounts are expected. CAMs are continuing to hint at the
potential for localized totals of 4-5+" (including what has
already fallen). The latest 12z/11 HREF Ensemble max 24 hour
QPFs (from today-Thu) are in the 4-6" range across parts of the
area. These totals will likely be realized in some areas given
the copious amounts of moisture in place, slow movement of the
front, and potential for training showers/storms. Again, the
HREF ensemble max totals include rain that has already fallen
today.
A Flash Flood Watch remains in effect for all areas (the Ern
Shore has been added) through Thursday. The watch goes into
effect at 6 PM for most areas, and it is already ongoing across
the VA Piedmont. Of course, we will continue to message heavy
rain potential in the HWO and through our social media
platforms.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY/...
As of 325 PM EST Wednesday...
The cold front will slowly cross the area during the day on
Thursday. Expect moderate to heavy rain to slowly push to the SE
with the front during the day. The front should clear nrn portions
of the area by midday, but it will take much of Thursday to
clear far SE portions of the FA. As such, am expecting the
heaviest rainfall to transition to the SE half of the area
during the day. Expect an additional ~2" of rain (with locally
higher amounts) across SE VA/NE NC on Thursday. This combined
with the rain from today/tonight will likely lead to some
flooding issues, especially in the urban areas of Hampton Roads.
The CAMs continue to suggest the potential for a narrow swath
of 3+" of rain during the day on Thursday somewhere across SE
VA/NE NC. The Flash Flood Watch runs through 1 PM for the VA
Piedmont/7 PM for all other counties in the watch area.
Additionally, the Storm Prediction Center has placed portions of
NE NC in a marginal risk for severe wx (for isolated strong
wind gusts and perhaps a brief spin-up tornado with perhaps a
thin line of convection along the front). The heavy rain is
expected to end from NW to SE during the aftn/evening on
Thursday as the cold front finally pushes south of the FA.
Temperatures will start off in the mid 60s-around 70F, but will
actually fall a bit in the late morning and aftn over the
north, with temps falling into the 50s, while temps linger in
the upper 60s to low 70s across the SE in the warm sector.
The front never really moves much further south Thu night or Friday
in response to the strong Atlantic ridge. As such, will likely see
some lingering light rain (especially E/SE) from Thu night-Fri. The
remnant low of TC Eta is progged to track just SE of the Carolina
coast on Friday as surface high pressure slowly builds in from the
west. Lingering light rain Friday morning will give way to
dry/clearing conditions by the end of the day. Could still see
light rain across the far SE through early Friday evening.
Forecast highs Fri are in the mid 60s-around 70F. Much cooler
Fri night and Sat as the high becomes centered over the area.
Lows Fri night in the upper 30s NW/40s elsewhere. Highs Sat
generally in the upper 50s-low 60s.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 320 PM EST Wednesday...
Still looking at a relatively benign extended forecast period with
more seasonable temperatures/conditions. The forecast continues to
trend drier Saturday into Sunday morning with TC Eta moving well off
the SE coast and surface high pressure building across the local
area. By Sunday, a moisture starved cold front approaches from the
NW and crosses the region late Sunday night into Monday morning. As
mentioned, moisture appears to be fairly limited with this feature,
thus only have slight chance PoPs during the Sunday night timeframe.
Surface high pressure returns early next week leading to dry and
cool conditions for the first half of the work week. Sunday will be
the warmest day of the forecast period with highs in the mid to
upper 60s (lower 70s far S). Lows Sunday night will range from the
lower 40s NW to the lower 50s SE. Early next week, temperatures will
remain fairly close to normal, ranging from the lower 60s Monday to
the 50s on Tuesday and Wednesday. Lows generally in the 30s (warmer
at the coast) Monday night through Wednesday night with the
potential for frost/freeze conditions (inland) each night, though
not unusual for mid November.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
As of 105 AM EST Thursday...
Deteriorating flying conditions this morning with VFR conditions
falling to MVFR/IFR through the early morning hours as rain
continues to push across the area. IFR conditions (mainly due
to CIGs) will develop shortly then prevail at RIC/SBY through
the forecast period, with IFR conditions developing at
PHF/ORF after 09z and after 12z at ECG. Once again, any showers
early this morning have the potential to produce IFR vsby, with
widespread heavy rain expected through the morning.
A slight chc of tstms will continue overnight for all terminals
and through Thursday morning for the SE terminals, but
confidence is not high enough to include this in the TAFs at
this time. Will amend as needed if it looks like there is an
imminent tstm threat. A S-SW wind of 8-12kt is expected this
morning, and then shifting to N to NE as the trailing cold
front moves through late Thursday morning into the aftn. IFR
cigs are expected to persist into Thursday aftn.
Outlook: Degraded flight conditions are likely from tonight
through Friday morning as the frontal boundary responsible for
the rain/clouds will be slow to move through the region.
Improving flying conditions are expected for the second half of
Friday into Saturday. There is a chc of degraded flight
conditions Sunday night into Monday as another frontal boundary
crosses the region.
&&
.MARINE...
As of 315 PM EST Wednesday...
Latest analysis shows high pressure centered well off the Atlantic
coast with a cold front approaching the region from the west. Ahead
of this front, winds are out of the south at around 10 to 15 knots
(15 to 20 knots right at the immediate coast thanks to better
mixing). Seas are around 4 feet while waves in the Bay are generally
1 to 2 feet (up to 3 feet at the mouth of the Bay). Seas will
continue to build to 4-5 feet south and 4-6 feet north through this
evening and tonight. Small Craft Advisories remain in effect for the
coastal waters and have been extended into early Friday morning as
seas will likely linger around 5 feet for some time (especially out
20 nm).
The cold front slowly crosses the waters late Thursday morning
across the northern coastal waters and Thursday evening SE. Winds
behind the front become N/NE behind the front, but are generally
expected to remain below SCA criteria (Bay/rivers). Seas remain
elevated to 5 feet into at least Friday morning.
High pressure builds over the Great Lakes Friday into Saturday which
will result in modest CAA. N to NW likely increase into the 15 to 25
knot range Friday night due to the CAA and additional SCAs will
likely be needed during this timeframe. Calmer conditions are
expected during the day on Saturday into Sunday as high pressure
becomes centered over the local area.
&&
.HYDROLOGY...
As of 955 PM EST Wednesday...
Flood Warnings have been issued for the Rivanna River near
Palmyra, the Appomattox near Farmville, the James at
Cartersville, the James at Richmond-Westham, and the James at
Richmond Locks as water levels at these sites are expected to
exceed minor or moderate flood stage on Thursday into Thursday
night.
Will need to watch the main stem rivers through the end of the
week with a widespread 3 to 5 inches of rain expected. Several
of our forecast points in the James, Appomattox, and Chowan
basins are forecast to exceed minor flood stage. Moderate
flooding is possible in a few locations.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through this afternoon for MDZ021>025.
NC...Flash Flood Watch through this afternoon for NCZ012>017-
030>032-102.
VA...Flash Flood Watch through this afternoon for VAZ048-060>062-
064>069-509>511.
Flash Flood Watch through this afternoon for VAZ075>090-092-
093-095>100-512>525.
MARINE...Small Craft Advisory until 7 AM EST Friday for ANZ650-652-654.
Small Craft Advisory until 1 AM EST Friday for ANZ656-658.
&&
SYNOPSIS...ERI/MAM
NEAR TERM...AJZ/ERI
SHORT TERM...ERI/MAM/MRD
LONG TERM...AJB
AVIATION...AJZ/MAM
MARINE...AJB
HYDROLOGY...Hazardous weather outlook, Nov 11, 9:24 PM EST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
924 PM EST Wed Nov 11 2020
NCZ012>017-030>032-102-VAZ084>086-089-090-092-093-095>100-523>525-
130230-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Gloucester-Middlesex-
Mathews-Surry-James City-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Accomack-York-
Newport News-Hampton/Poquoson-
924 PM EST Wed Nov 11 2020
...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...
This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Locally heavy rainfall tonight and Thursday will likely lead to
flooding of main stem rivers by late this week into this weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ048-060>062-064>069-509>511-130230-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Western Louisa-Eastern Louisa-
Western Hanover-
924 PM EST Wed Nov 11 2020
...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...
This Hazardous Weather Outlook is for central Virginia, north
central Virginia and south central Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Locally heavy rainfall tonight and Thursday will likely lead to
flooding of main stem rivers by late this week into this weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>025-VAZ075>083-087-088-512>522-130230-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-
Prince George-Charles City-New Kent-Greensville-Sussex-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
924 PM EST Wed Nov 11 2020
...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, south central
Virginia and southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Locally heavy rainfall tonight and Thursday will likely lead to
flooding of main stem rivers by late this week into this weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Nov 11, 9:29 PM EST, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Wakefield VA
929 PM EST Wed Nov 11 2020
NCZ013>016-030>032-VAZ093-096-097-120315-
Pasquotank-Hertford-Bertie-Camden-Gates-Perquimans-Chowan-Isle of
Wight-Suffolk-Chesapeake-
929 PM EST Wed Nov 11 2020
...A LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS WILL AFFECT
NORTHWESTERN PASQUOTANK...NORTHWESTERN CAMDEN...WESTERN
PERQUIMANS...EASTERN BERTIE...EASTERN
HERTFORD...GATES...CHOWAN...AND SOUTHERN ISLE OF WIGHT
COUNTIES...THE WESTERN CITY OF CHESAPEAKE AND THE CITY OF SUFFOLK...
At 928 PM EST, radar indicated a line of showers with embedded
thunderstorms extending from Holland to Harrellsville to Windsor.
Movement was east at 15 to 20 mph.
Wind gusts in excess of 30 mph are possible with these storms.
Rainfall amounts of up to 1 inch are possible with these storms.
Locations impacted include...
Windsor, Gatesville, Sunbury, Ryland, Downtown Suffolk, Holland,
Chesapeake, Suffolk, Gates, Cofield, Powellsville, Colerain,
Harrellsville, Tyner, Bowers Hill, Carrsville, Roduco, Hobbsville,
Whaleyville and Belvidere.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3593 7703 3627 7692 3662 7690 3663 7689
3665 7690 3673 7690 3689 7641 3639 7641
3602 7659 3606 7662 3601 7669 3599 7668
3595 7672 3594 7670 3593 7676 3591 7703
TIME...MOT...LOC 0228Z 254DEG 14KT 3670 7679 3632 7678 3600 7693
44Special weather statement, Nov 11, 9:59 PM EST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Wakefield VA
959 PM EST Wed Nov 11 2020
VAZ093-095>098-524-525-120345-
Hampton/Poquoson-Isle of Wight-Norfolk/Portsmouth-Newport
News-Suffolk-Chesapeake-Virginia Beach-
959 PM EST Wed Nov 11 2020
...A LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS WILL AFFECT EAST
CENTRAL ISLE OF WIGHT ...THE CITY OF NORFOLK...THE CITY OF
CHESAPEAKE...THE CITY OF PORTSMOUTH...THE CITY OF SUFFOLK...THE CITY
OF VIRGINIA BEACH...THE CITY OF HAMPTON AND THE SOUTHERN CITY OF
NEWPORT NEWS...
At 958 PM EST, radar indicated showers with embedded thunderstorms
extending from near Isle Of Wight to near Corapeake. Movement was
northeast at 20 mph.
Wind gusts in excess of 30 mph are possible with these storms.
Rainfall amounts of up to 1 inch are possible with these storms.
Locations impacted include...
Virginia Beach, Newport News, Hampton, Smithfield, Langley AFB, Ocean
View, Kempsville, Virginia Wesleyan University, Hampton University,
Old Dominion University, Downtown Norfolk, Regent University, Great
Bridge, Downtown Suffolk, Deep Creek, Downtown Portsmouth,
Churchland, Norfolk State University, Norfolk and Chesapeake.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3656 7624 3655 7666 3692 7674 3714 7625
3707 7623 3700 7626 3697 7621 3695 7608
3697 7601 3705 7599 3708 7602 3712 7602
3705 7598 3700 7600 3696 7597 3693 7594
3690 7594 3677 7591 3656 7582
TIME...MOT...LOC 0258Z 236DEG 21KT 3686 7667 3652 7654
44Local storm report, Nov 11, 10:52 PM EST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1052 PM EST WED NOV 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM FLASH FLOOD 4 SE VAWTER CORNER 38.10N 77.96W
11/11/2020 LOUISA VA LAW ENFORCEMENT
WATER RESCUE IN THE 3100 BLOCK OF GOLDMINE
ROAD.
&&Local storm report, Nov 11, 10:54 PM EST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1054 PM EST WED NOV 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD 3 N LOUISA 38.07N 78.00W
11/11/2020 LOUISA VA LAW ENFORCEMENT
WATER RESCUE IN THE 2300 BLOCK OF ELLISVILLE
DRIVE.
&&Local storm report, Nov 11, 10:55 PM EST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1055 PM EST WED NOV 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM FLASH FLOOD 1 NNW LOUISA 38.03N 78.00W
11/11/2020 LOUISA VA 911 CALL CENTER
NUMEROUS ROADS CLOSED IN LOUISA COUNTY.
&&NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 927514, 927519, 927530, 927532, 927533, 927628, 927632, 927633, 927647, 927653, 927657, 927661, 927669, 927677, 927682, 927687, 927524, 927527, 927529, 927713, 927717, 927725, 927728, 927731, 927736, 927745.